Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Tucson, AZ

July 27, 2006Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2006, 2:42 AM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 2:42 AM MST (09:42 UTC)
Expired
Jul 27, 2006, 4:45 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 270946
FFWTWC
AZC003-023-271245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
242 AM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 545 AM MST

* AT 242 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL ACROSS SOUTHWEST COCHISE COUNTY AND EASTERN SANTA 
  CRUZ COUNTIES. RAINFALL RATES OF ONE TO TWO INCHES AN HOUR HAVE BEEN 
  OBSERVED WITH THESE STORMS WITH LOCALIZED RAINFALL AMOUNTS OF 1.50 
  INCHES REPORTED IN FORT HUACHUCA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY 
DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3140 11039 3135 10962 3159 10973 3194 11044
      3172 11044 3173 11056

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 271019
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 AM MST THU JUL 27 2006

AZC003-023-271245-
COCHISE AZ-SANTA CRUZ AZ-
313 AM MST THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM MST FOR
NORTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 313 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHWEST 
COCHISE COUNTY AND NORTHEAST SANTA CRUZ COUNTY.

THE HEAVIEST RAINFALL IN THE PAST HOUR HAS OCCURED ALONG AND NEAR 
HIGHWAY 82 BETWEEN SONOITA AND THE JUNCTION WITH HIGHWAY 90 IN 
COCHISE COUNTY. IN ADDITION...THE AREA NEAR THE JUNCTION OF HIGHWAYS 
80 AND 90...BETWEEN BISBEE AND SIERRA VISTA...HAS ALSO RECEIVED 
SIGNIFICANT RAINFALL. THESE STORMS HAVE HAD A HISTORY OF PRODUCING 
RAINFALL RATES BETWEEN ONE AND TWO INCHES AN HOUR...WITH LOCALIZED 
RAINFALL AMOUNTS NEAR 1.50 INCHES.  

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY...AND DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. 

LAT...LON 3135 11040 3135 10962 3159 10973 3164 11009
      3197 11030 3197 11044 3173 11045 3173 11069
      3145 11060

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 271128
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
419 AM MST THU JUL 27 2006

AZC003-023-271245-
COCHISE AZ-SANTA CRUZ AZ-
419 AM MST THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM MST FOR
EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 419 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER EASTERN SANTA 
CRUZ AND FAR SOUTHWEST COCHISE COUNTIES. THESE STORMS HAVE PICKED UP 
SPEED AND ARE NOW MOVING SOUTH AT 15 MPH. 

THE HEAVIEST RAINFALL IN THE PAST HOUR HAS FALLEN ALONG AND SOUTH OF 
HIGHWAY 82 BETWEEN SONOITA AND PATAGONIA LAKE...ESPECIALLY ALONG 
REDROCK CANYON. THESE STORMS WILL CONTINUE TO PRODUCE RAINFALL RATES 
UP TO AN INCH AN HOUR WITH LOCALIZED RAINFALL AMOUNTS OF ONE INCH.

EXCESSIVE RAINFALL RUNOFF FROM THESE STORMS...ALONG WITH PREVIOUS 
STRONG STORMS ACROSS SOUTHWEST COCHISE COUNTY WILL CONTINUE TO 
RAPIDLY DRAIN INTO WASHES AND ROADWAY DIPS...FILLING THEM WITH 
RUNNING WATER. IN ADDITION...SIGNIFICANT PONDING OF WATER WILL OCCUR 
IN POOR DRAINAGE AREAS AND LOW LYING AREAS. MOTORISTS SHOULD NEVER 
ATTEMPT TO CROSS THROUGH A ROADWAY DIP FILLED WITH RUNNING WATER OF 
UNKNOWN DEPTH.   

LAT...LON 3144 11087 3136 11030 3164 11009 3191 11017
      3197 11030 3173 11045 3173 11109

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 271147
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 AM MST THU JUL 27 2006

AZC003-023-271151-
COCHISE AZ-SANTA CRUZ AZ-
441 AM MST THU JUL 27 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN SANTA CRUZ
AND SOUTHWESTERN COCHISE COUNTIES...

THE STRONG THUNDERSTORMS THAT PRODUCED VERY HEAVY RAINFALL ACROSS 
EASTERN SANTA CRUZ AND SOUTHWEST COCHISE COUNTY HAVE SINCE MOVED 
SOUTH ACROSS THE INTERNATIONAL BORDER WITH MEXICO. ALTHOUGH RAINFALL 
RUNOFF WILL CONTINUE TO DRAIN INTO WASHES AND ROADWAY DIPS RESULTING 
IN MINOR FLOODING...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

HOWEVER...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT 
FOR THIS AREA UNTIL 745 AM MST.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3144 11087 3136 11030 3164 11009 3191 11017
      3197 11030 3173 11045 3173 11109

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:35 AM MST, 7 minutes earlier.

Area forecast discussion, Jul 27, 2:35 AM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 AM MST THU JUL 27 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND.
&&

.DISCUSSION...STRONG OUTFLOW FROM A COMPLEX ACROSS NORTHERN GRAHAM
COUNTY AS WELL AS A DEVELOPING COMPLEX THROUGH SOUTHERN AND CENTRAL
COCHISE COUNTY CONTINUES TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST ARIZONA. THIS WILL PERSIST SEVERAL HOURS FOLLOWED
BY A DOWN PERIOD WHERE THE ATMOSPHERE HAS BEEN WORKED OVER. SHOULD
SEE PLENTY OF MOISTURE AND INSTABILITY INTO THE WEEKEND FOR PERIODS
OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 2:56 AM MST, 23 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
256 AM MST WED JUL 26 2006

AZZ019-029>035-271000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
256 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE OVER THE AREA WITH FAVORABLE THUNDERSTORM CONDITIONS
WILL CONTINUE TODAY AND TONIGHT. EXPECT SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL. RAINFALL AREAS AND RATES WILL BE WATCHED
CLOSELY FOR POSSIBLE FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP TO BECOME SEVERE AS WELL AS GENERATE EXTREMELY HEAVY RAINFALL.

AFTER SATURDAY...MOISTURE LEVELS ARE EXPECTED TO DECREASE
SOMEWHAT...BUT A CHANCE OF THUNDERSTORMS IN AFTERNOON AND EVENING
HOURS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:23 PM MSTFlash Flood WarningTWCCochise67 min
Jul 27, 1:09 AM MSTFlash Flood WarningTWCCochise36 min
Jul 27, 1:41 AM MSTFlash Flood WarningTWCPima, Pinal64 min
Jul 27, 3:25 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Jul 27, 2:50 PM MSTFlash Flood WatchTWC4 days
Jul 27, 4:16 PM MSTSevere Thunderstorm WarningTWCGreenlee29 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.